Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 85, NWS Tampa Bay, FL

August 12, 2011DeSoto County, Hardee County, Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 12, 2011, 10:31 PM EDT for DeSoto County, Hardee County, Highlands County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 10:31 PM EDT (02:31 UTC)
Expired
Aug 12, 2011, 11:15 PM EDT
In force
44 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL

The radar

The Tampa radar (KTBW), 95 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 2.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3541 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3541 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS52 KTBW 130231
SVRTBW
FLC027-049-055-130315-
/O.NEW.KTBW.SV.W.0085.110813T0231Z-110813T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1031 PM EDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARDEE COUNTY IN FLORIDA.
  DESOTO COUNTY IN FLORIDA.
  SOUTHWESTERN HIGHLANDS COUNTY IN FLORIDA.

* UNTIL 1115 PM EDT

* AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF LAKE PLACID.
  THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN HIGHLANDS COUNTY.
  RURAL CENTRAL DESOTO COUNTY.
  RURAL WESTERN DESOTO COUNTY.
  RURAL SOUTHEASTERN HARDEE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2756 8160 2717 8122 2705 8134 2704 8175
      2724 8195
TIME...MOT...LOC 0232Z 180DEG 0KT 2724 8157

$$
1 follow-up statement
690 
WWUS52 KTBW 130252
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1052 PM EDT FRI AUG 12 2011

FLC027-049-055-130315-
/O.CON.KTBW.SV.W.0085.000000T0000Z-110813T0315Z/
DESOTO FL-HARDEE FL-HIGHLANDS FL-
1052 PM EDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHWESTERN HIGHLANDS...SOUTHEASTERN HARDEE AND DESOTO
COUNTIES...

AT 1044 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 10 MILES WEST OF PLACID LAKES...OR 13 MILES
WEST OF LAKE PLACID. THIS STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS 
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2756 8160 2717 8122 2705 8134 2704 8175
      2724 8195
TIME...MOT...LOC 0251Z 180DEG 0KT 2724 8157

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:50 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 12, 8:50 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
850 PM EDT FRI AUG 12 2011

.UPDATE...NOT MUCH COVERAGE OF AFTERNOON STORMS TODAY WITH MOST OF
THE ACTIVITY REMAINING NORTH AND EAST OF OUR AREA. STILL...SOME
STRONG STORMS DEVELOPED OVER LEVY AND CITRUS COUNTY EARLIER...AND
WE STILL HAVE A FEW STRONG STORMS IN POLK AND EASTERN HILLSBOROUGH
COUNTIES. THESE STORMS WILL BE RUNNING OUT OF ENERGY IN THE NEXT
COUPLE OF HOURS AND EXPECT THE REGION TO BECOME RAIN-FREE BY
MIDNIGHT.

TEMPERATURES CLIMBED A BIT HIGHER THAN FORECAST...WITH 98 DEGREES
RECORDED AT GILBERT FIELD IN WINTER HAVEN. THAT BROUGHT HEAT
INDICES TO NEAR 110 DEGREES THIS AFTERNOON. I WOULD NOT BE
SURPRISED TO SEE SOME UPPER 90S AGAIN ON SATURDAY.

I RE-WORKED THE EVENING GRIDS A BIT BUT CHANGES OVERALL WERE VERY
MINOR. NO UPDATES ARE PLANNED TO THE TEXT ZONE FORECASTS AT THIS
TIME.

&&

.AVIATION...
TSRA HAS ENDED AND SOME HIGH CLOUDS WILL BE OVER THE AREA TONIGHT
BUT IT WILL REMAIN VFR. LIGHT SOUTHWEST WINDS 5 TO 10 KNOTS AGAIN
FOR SAT. CB DEVELOPS AFTER 15Z AND WILL REMAIN THROUGH THE
EVENING. STORM COVERAGE NOT EXCEPTED TO BE VERY HIGH SO WILL JUST
STAY WITH CB MENTION FOR THIS TAF PACKAGE.

&&

.MARINE...WINDS ARE WEST TO NORTHWEST AT 5 TO 10 KNOTS WITH SEAS 2
FEET OR LESS. OUTFLOW BOUNDARIES MAY REACH THE COASTAL WATERS
LATER TONIGHT RESULTING IN A BRIEF WIND SHIFT TO THE EAST...BUT
EXPECT MAINLY WESTERLY FLOW AND BENIGN CONDITIONS OVERNIGHT. THE
SURFACE RIDGE AXIS WILL BE MOVING NORTH OVER THE REGION FOR THE
WEEKEND...THEN A TROUGH OF LOW PRESSURE MOVES INTO THE
SOUTHEASTERN STATES AND PUSHES THE RIDGE BACK TO OUR SOUTH. WINDS
AND SEAS ARE FORECAST TO REMAIN BELOW 15 KNOTS AND 3 FEET THROUGH
AT LEAST MID WEEK.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/MARINE...JILLSON
AVIATION...JOHNSON
Hazardous weather outlook, Aug 12, 4:07 AM EDT, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
407 AM EDT FRI AUG 12 2011

FLZ039-042-043-048>052-055>057-060>062-065-122015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
407 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL AFFECT THE AREA MAINLY IN THE AFTERNOON
HOURS WITH BETTER CHANCES ACROSS THE INTERIOR AND SOUTHERN COUNTIES.
MAIN HAZARDS WILL BE HEAVY DOWNPOURS...GUSTY WINDS AND FREQUENT DANGEROUS
LIGHTNING.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES WILL RETURN TO THE MID 90S THROUGH THE WEEKEND AND
HEAT INDEX VALUES COULD HIT THE 105 TO 110 RANGE IN THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH GUSTY WINDS...HEAVY
RAINS AND FREQUENT DEADLY LIGHTNING POSSIBLE.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES IN THE LOW TO MID 90S WILL ALLOW HEAT INDEX
VALUES TO RISE AGAIN TO AROUND 105 THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

In the hours before

Local storm report, Aug 12, 5:35 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
535 PM EDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             HERNANDO                28.91N 82.37W
08/12/2011  E0.88 INCH       CITRUS             FL   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORT RELAYED FROM BROADCAST MEDIA

&&

JOHNSON
Special weather statement, Aug 12, 7:12 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
712 PM EDT FRI AUG 12 2011

FLZ051-052-130000-
POLK-HILLSBOROUGH-
712 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKELAND HIGHLANDS...OR 6 MILES SOUTH OF LAKELAND...
MOVING SOUTHWEST AT 10 MPH...WILL AFFECT LAKELAND HIGHLANDS...
LAKELAND...CRYSTAL LAKE AND MULBERRY...UNTIL 800 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2778 8205 2787 8210 2794 8214 2808 8192
      2793 8181
TIME...MOT...LOC 2312Z 057DEG 9KT 2796 8196

JOHNSON
Special weather statement, Aug 12, 8:07 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
807 PM EDT FRI AUG 12 2011

FLZ051-052-130045-
POLK-HILLSBOROUGH-
807 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR AUBURNDALE...MOVING SOUTHWEST AT 10 MPH...WILL AFFECT
INWOOD...AUBURNDALE...CRYSTAL LAKE...BRADLEY JUNCTION...AND
MULBERRY...UNTIL 845 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2772 8189 2780 8211 2793 8216 2815 8184
      2800 8175
TIME...MOT...LOC 0007Z 061DEG 7KT 2806 8184

JOHNSON
Special weather statement, Aug 12, 8:52 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
852 PM EDT FRI AUG 12 2011

FLZ051-052-130145-
POLK-HILLSBOROUGH-
852 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR GIBSONIA...OR NEAR LAKELAND...MOVING SOUTHWEST AT 10
MPH...WILL AFFECT GIBSONIA...CRYSTAL LAKE...LAKELAND AND WINSTON...
UNTIL 945 PM EDT.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 19 AND 33.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2788 8210 2804 8219 2815 8191 2806 8184
TIME...MOT...LOC 0053Z 056DEG 8KT 2808 8197

JOHNSON
Special weather statement, Aug 12, 10:21 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1021 PM EDT FRI AUG 12 2011

FLZ062-065-130300-
LEE-CHARLOTTE-
1021 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLOTTE AND
NORTHEASTERN LEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR ALVA...OR 6 MILES NORTHEAST OF LEHIGH ACRES...MOVING
NORTHWEST AT 10 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING
LEHIGH ACRES AND FORT MYERS SHORES...UNTIL 1100 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2652 8173 2688 8182 2689 8156 2652 8157
TIME...MOT...LOC 0221Z 137DEG 9KT 2668 8158

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:07 PM EDTSpecial Weather StatementTBWPolk38 min
Aug 12, 8:52 PM EDTSpecial Weather StatementTBWPolk53 min
Aug 12, 10:21 PM EDTSpecial Weather StatementTBWLee39 min
Aug 12, 11:25 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto50 min
Aug 12, 11:42 PM EDTSpecial Marine WarningTBW63 min
Aug 13, 12:58 PM EDTSpecial Weather StatementTBWPasco32 min
Aug 13, 1:32 PM EDTSpecial Weather StatementTBWPasco43 min
Aug 13, 2:14 PM EDTSpecial Weather StatementTBWPolk46 min
Aug 13, 3:09 PM EDTSpecial Weather StatementTBWSumter51 min
Aug 13, 3:29 PM EDTAreal Flood AdvisoryTBWCitrus, Sumter62 min
Aug 13, 7:21 PM EDTSpecial Weather StatementTBWCharlotte39 min
Aug 13, 7:49 PM EDTAreal Flood AdvisoryTBWCharlotte56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.